Advertisement

Faithful and Invariant Conditional Probability in Łukasiewicz Logic

  • Daniele MundiciEmail author
Part of the Trends in Logic book series (TREN, volume 28)

Abstract

To every consistent finite set Θ of conditions, expressed by formulas (equivalently, by one formula) in Łukasiewicz infinite-valued propositional logic, we attach a map ℘ Θ assigning to each formula ψ a rational number ℘ Θ (ψ)∈[0,1] that represents “the conditional probability of ψ given Θ”. The value ℘ Θ (ψ) is effectively computable from Θ and ψ. The map Θ Θ has the following properties: (i) (Faithfulness): ℘ Θ (ψ)=1 if and only if Θ ψ, where is syntactic consequence in Łukasiewicz logic, coinciding with semantic consequence because Θ is finite. (ii) (Additivity): For any two formulas φ and ψ whose conjunction is falsified by Θ, letting χ be their disjunction we have ℘ Θ (χ)=℘ Θ (φ)+℘ Θ (ψ). (iii) (Invariance): Whenever Θ′ is a finitely axiomatizable theory and ι is an isomorphism between the Lindenbaum algebras of Θ and of Θ′, then for any two formulas ψ and ψ′ that correspond via ι we have ℘ Θ (ψ)=℘ Θ(ψ′). (iv) If θ=θ(x 1,…,x n ) is a tautology, then for any formula ψ=ψ(x 1,…,x n ), the (now unconditional) probability    ℘{θ}(ψ) is the Lebesgue integral over the n-cube of the McNaughton function represented by ψ.

Keywords

conditional conditional probability de Finetti coherence criterion Dutch Book many-valued logic Łukasiewicz logic infinite-valued logic MV-algebra state finitely additive measure subjective probability invariant measure faithful state 

Preview

Unable to display preview. Download preview PDF.

Unable to display preview. Download preview PDF.

References

  1. [1]
    Baioletti, M., Capotorti, A., Tulipani, S., Vantaggi, B., ‘Simplification rules for the coherent probability assessment problem’, Annals of Mathematics and Artificial Intelligence, 35: 11–28, 2002. zbMATHCrossRefMathSciNetGoogle Scholar
  2. [2]
    Cignoli, R.L.O., D’Ottaviano, I.M.L., Mundici, D., Algebraic Foundations of Many-Valued Reasoning, Trends in Logic, vol. 7, Kluwer Academic Publishers, Dordrecht, 2000. zbMATHGoogle Scholar
  3. [3]
    De Concini, C., Procesi, C., ‘Complete symmetric varieties. II. Intersection theory’, in Algebraic Groups and Related Topics, Kyoto/Nagoya, 1983, North-Holland, Amsterdam, 1985, pp. 481–513. Google Scholar
  4. [4]
    de Finetti, B., ‘Sul significato soggettivo della probabilitá’, Fundamenta Mathematicae, 17: 298–329, 1931. Google Scholar
  5. [5]
    de Finetti, B., ‘La prévision: ses lois logiques, ses sources subjectives’, Annales de l’Institut H. Poincaré, 7: 1–68, 1937. Translated into English by Kyburg, Jr., Henry E., as ‘Foresight: Its logical laws, its subjective sources’, in: Kyburg, Jr., Henry E., Smokler, Howard E. (eds.), Studies in Subjective Probability, Wiley, New York, 1964. Second edition published by Krieger, New York, 1980, pp. 53–118. zbMATHGoogle Scholar
  6. [6]
    de Finetti, B., Theory of Probability, vol. 1, John Wiley and Sons, Chichester, 1974. Google Scholar
  7. [7]
    Ewald, G., Combinatorial Convexity and Algebraic Geometry, Springer-Verlag, New York, 1996. zbMATHGoogle Scholar
  8. [8]
    Gerla, B., ‘MV-algebras, multiple bets and subjective states’, International Journal of Approximate Reasoning, 25: 1–13, 2000. zbMATHCrossRefMathSciNetGoogle Scholar
  9. [9]
    Lekkerkerker, C.G., Geometry of Numbers, Wolters-Noordhoff, Groningen and North-Holland, Amsterdam, 1969. zbMATHGoogle Scholar
  10. [10]
    Makinson, D., Bridges from Classical to Nonmonotonic Logic, King’s College Texts in Computing, vol. 5, 2005. Google Scholar
  11. [11]
    Milne, P., ‘Bruno de Finetti and the logic of conditional events’, Brit. J. Phil. Sci., 48: 195–232, 1997. zbMATHCrossRefMathSciNetGoogle Scholar
  12. [12]
    Morelli, R., ‘The birational geometry of toric varieties’, Journal of Algebraic Geometry, 5: 751–782, 1996. zbMATHMathSciNetGoogle Scholar
  13. [13]
    Mundici, D., ‘Interpretation of AF C *-algebras in Łukasiewicz sentential calculus’, Journal of Functional Analysis, 65(1): 15–63, 1986. zbMATHCrossRefMathSciNetGoogle Scholar
  14. [14]
    Mundici, D., ‘Averaging the truth value in Łukasiewicz sentential logic’, Studia Logica, Special issue in honor of Helena Rasiowa, 55: 113–127, 1995. zbMATHMathSciNetGoogle Scholar
  15. [15]
    Mundici, D., ‘Bookmaking over infinite-valued events’, International Journal of Approximate Reasoning, 43: 223–240, 2006. zbMATHCrossRefMathSciNetGoogle Scholar
  16. [16]
    Panti, G., ‘A geometric proof of the completeness of the Łukasiewicz calculus’, Journal of Symbolic Logic, 60(2): 563–578, 1995. zbMATHCrossRefMathSciNetGoogle Scholar
  17. [17]
    Panti, G., ‘Invariant measures in free MV-algebras’, Communications in Algebra, to appear. Available at http://arxiv.org/abs/math.LO/0508445v2. Google Scholar
  18. [18]
    Paris, J., ‘A note on the Dutch Book method’, in De Cooman, G., Fine, T., Seidenfeld, T. (eds.), Proc. Second International Symposium on Imprecise Probabilities and their Applications, ISIPTA 2001, Ithaca, NY, USA, Shaker Publishing Company, 2001, pp. 301–306. Available at http://www.maths.man.ac.uk/DeptWeb/Homepages/jbp/. Google Scholar
  19. [19]
    Riečan, B., Mundici, D., ‘Probability on MV-algebras’, in: Pap, E. (ed.), Handbook of Measure Theory, vol. II, North-Holland, Amsterdam, 2001, pp. 869–909. Google Scholar
  20. [20]
    Tarski, A., Łukasiewicz, J., ‘Investigations into the sentential calculus’, in Logic, Semantics, Metamathematics, Oxford University Press, Oxford, 1956, pp. 38–59. Reprinted by Hackett Publishing Company, Indianapolis, 1983. Google Scholar
  21. [21]
    Semadeni, Z., Schauder Bases in Banach Spaces of Continuous Functions, Lecture Notes in Mathematics, vol. 918, Springer-Verlag, Berlin, 1982. zbMATHGoogle Scholar
  22. [22]
    Włodarczyk, J., ‘Decompositions of birational toric maps in blow-ups and blow-downs’, Transactions of the American Mathematical Society, 349: 373–411, 1997. zbMATHCrossRefMathSciNetGoogle Scholar
  23. [23]
    Wójcicki, R., ‘On matrix representations of consequence operations of Łukasiewicz sentential calculi’, Zeitschrift für Math. Logik und Grundlagen der Mathematik, 19: 239–247, 1973. Reprinted in Wójcicki, R., Malinowski, G. (eds.), Selected Papers on Łukasiewicz Sentential Calculi, Ossolineum, Wrocław, 1977, pp. 101–111. zbMATHGoogle Scholar

Copyright information

© Springer Science+Business Media B.V. 2009

Authors and Affiliations

  1. 1.Department of Mathematics “Ulisse Dini”University of FlorenceFlorenceItaly

Personalised recommendations